Singapore finds adulterated herbal medicine

The Singapore Health Sciences Authority is warning consumers about an herbal medicine product being adulterated and having serious adverse effects.

From the warning:

The Health Sciences Authority (HSA) warns consumers not to take an illegal medicinal product labelled as "Asam Urat Flu Tulang, PJ. Dewandaru", which has been found to be adulterated with Western medicinal ingredients, diclofenac, dexamethasone and paracetamol. These medicinal ingredients have the potential to cause serious adverse effects. In particular, diclofenac and dexamethasone should only be taken under strict medical supervision as prescribed by a medical doctor.

Adverse Drug Reaction Detected

HSA was alerted to the adulterated illegal product through a report of adverse drug reaction [ADR] submitted by a doctor, who suspected that a young female patient had developed an allergic drug reaction comprising symptoms of skin rash, eye swelling and liver inflammation after consuming the herbal product. The product, "Asam Urat Flu Tulang, PJ. Dewandaru", is labelled with claims to treat joint pain, rheumatism and arthritis.

Our investigation revealed that the product was purchased in Indonesia and brought into Singapore by the patient for personal use. While there is no evidence that this illegal product is on sale in Singapore, consumers are advised to be vigilant and inform the HSA immediately if they become aware that this product is sold locally.

The adulterants found are potent Western medicinal ingredients. Dexamethasone is a corticosteroid used in the treatment of allergic disorders and inflammatory conditions. Prolonged use without medical supervision can cause serious adverse effects such as hypertension, blood sugar disorders, osteoporosis and Cushing's syndrome. Diclofenac is an anti-inflammatory agent used for the treatment of joint pain and arthritis and can cause gastric bleeding and blood disorders when used unsupervised. Paracetamol is a painkiller and may cause adverse effects such as liver and kidney problems in susceptible individuals who unwittingly take it continuously for prolonged periods.

Consumer Advisory

Consumers who have purchased and consumed this illegal product are advised to stop taking it and seek advice from doctors if they feel unwell.

Consumers are reminded of the risks of purchasing medicinal and health products from dubious sources such as street peddlers and the Internet. In addition, consumers are advised to be wary of products that have claims that sound too good to be true or claim to treat medical conditions, especially those that are supported only by testimonials from users.

Diclofenac and dexamethasone are substances controlled under the Poisons Act. It is an offence for an unlicensed person to import, sell or possess for sale any product containing these two substances. Anyone found guilty of an offence under the Poisons Act is liable to a fine of up to $10,000 and/or imprisonment for a term of up to two years. It is also an offence under the Medicines Act for anyone to deal with a product containing a western medicinal ingredient, such as paracetamol without an appropriate product licence. Offenders are liable on conviction, to a fine not exceeding $5,000, and/or to imprisonment for a term not exceeding two years.

HSA encourages the public to report any suspicious sales of illegal products to the Compliance Branch of the Centre for Drug Administration, Health Products Regulation Group, which can be contacted at tel: 6866-3485 during office hours (Monday to Friday) or fax to 6478-9065.

Just today I was looking at an herbal medicine formula to help our dog with his allergies. I'm been a bit concerned about possible adverse herb-drug interactions ... why not, since we're at the interface of CAM and conventional medicine. My judgment is to defer to the pro -- our vet -- about the ingredients in the formula and whether they could interact somehow with the allergy shots. Having written extensively about the dangers of excessive medical paternalism and the virtues of patient autonomy (or in this case, substituted judgment, since Ujayi communicates directly with emotions rather than English) I'm okay batting the question to someone with the experience to offer professional advice. Sometimes you have to hire the pros.

On a broader level, a snapshot of the IOM Report on Complementary and Alternative Medicine will reveal profound concern about possible adulteration in herbal supplements and for unknown adverse herb-drug interactions, both those existing and those that have not yet been studied.